Illinois, 2004

Winter Storm in Illinois, December 22, 2004

December 22, 2004 · NWS LSX · 4 events in 4 counties and zones

Parts of Southwest Illinois had a white Christmas as a storm brought 3 - 5 inches of snow to the area.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Parts of Southwest Illinois had a white Christmas as a storm brought 3 - 5 inches of snow to the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Dec 22, 11:40 AM CST, 20 minutes earlier.

Area forecast discussion, Dec 22, 11:40 AM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
1140 AM CST WED DEC 22 2004

.DISCUSSION...
WILL BE UPDATING FORECAST SHORTLY.  WILL LEAVE HEADLINES AS IS FOR
RIGHT NOW. LOW LEVEL DRY AIR IS KEEPING PCPN FROM DEVELOPING
ASSOCIATED WITH IMPRESSIVE MID LEVEL FRONTOGENESIS/RIGHT ENTRANCE
REGION OF JET OVER SRN MO.  ETA/GFS IS PICKING UP ON THIS PRETTY
WELL...WITH THE ETA THE DRIEST.  ASCENT WILL INCREASE SIGNIFICANTLY
OVER THE SRN HALF OF THE CWA THIS AFTERNOON/EVENING AS TROUGH OF SRN
PLAINS LIFTS NE.  BOTH MODELS SHOW THE LOW LEVELS MOISTENING VERY
QUICKLY OVER THE WARNING AREA...SO STILL EXPECT SOME SIGNIFICANT
SNOW DOWN THERE.  NOT SURE ABOUT WHETHER THE NORTHERN PART OF THE
SNOW ADVISORY WILL SEE ANY ACCUMULATING SNOW AT ALL BECAUSE OF THE
DRY AIR...BUT WOULD LIKE TO SEE HOW PCPN TAKES SHAPE WITH THE
SHORTWAVE THIS AFTERNOON BEFORE I PULL IT.  SO...WILL TRIM BACK ON
SNOWFALL AMOUNTS...WITH A TIGHT SNOWFALL GRADIENT FROM NW TO SE.

ALSO THINK A WIND CHILL ADVISORY MAY BE NEEDED TONIGHT FOR AT LEAST
THE NRN PART OF THE CWA.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
.MO...WINTER STORM WARNING IN EFFECT UNTIL 6 AM THURSDAY FOR
      MOZ074...MOZ075...MOZ084...MOZ085...MOZ099.
      SNOW ADVISORY FROM 2 AM WEDNESDAY UNTIL 6 AM THURSDAY FOR
      MOZ061...MOZ062...MOZ063...MOZ064...MOZ065...MOZ072...
      MOZ073.
.IL...SNOW ADVISORY IN EFFECT UNTIL 6 AM THURSDAY FOR
      ILZ060...ILZ064...ILZ065...ILZ100...ILZ101...ILZ102.
      WINTER STORM WARNING FROM 2 AM WEDNESDAY UNTIL 6 AM THURSDAY
      FOR ILZ069...ILZ070...ILZ074...ILZ079.

&&

BRITT
Hazardous weather outlook, Dec 22, 5:05 AM CST, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
505 AM CST WED DEC 22 2004

ILZ095>097-MOZ018-019-026-027-034>036-042-231200-
ADAMS IL-AUDRAIN-BROWN-KNOX-LEWIS-MARION-MONROE-PIKE-PIKE IL-RALLS-
SHELBY-
505 AM CST WED DEC 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEASTERN MISSOURI
AND WEST CENTRAL ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

BITTER COLD WEATHER IS EXPECTED FROM THURSDAY INTO SATURDAY. GUSTY
NORTHWEST WINDS WILL COMBINE WITH THE VERY COLD TEMPERATURES TO
PRODUCE WIND CHILL VALUES OF 10 TO 20 BELOW ZERO THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ILZ058-059-098-099-MOZ041-047>052-059-060-231200-
BOONE-CALHOUN IL-CALLAWAY-COLE-GASCONADE-GREENE IL-JERSEY IL-LINCOLN-
MACOUPIN IL-MONITEAU-MONTGOMERY-OSAGE-WARREN-
505 AM CST WED DEC 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL AND EAST
CENTRAL MISSOURI AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF SNOW BUT SIGNIFICANT ACCUMULATIONS ARE NOT
EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

VERY COLD WEATHER WILL SETTLE INTO THE REGION FROM THURSDAY THROUGH
SATURDAY.  GUSTY NORTHWEST WINDS WILL PRODUCE WIND CHILL VALUES TO 5
BELOW ZERO THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ILZ069-070-074-079-MOZ074-075-084-085-099-231200-
CLINTON IL-IRON-MADISON-MARION IL-RANDOLPH IL-REYNOLDS-ST FRANCOIS-
STE GENEVIEVE-WASHINGTON IL-
505 AM CST WED DEC 22 2004

...A WINTER STORM WARNING IS IN EFFECT UNTIL 6 AM THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MISSOURI AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

SNOW...HEAVY AT TIMES...WILL CONTINUE ACROSS THE EASTERN OZARKS INTO
SOUTHERN ILLINOIS TODAY AND TONIGHT. TOTAL SNOWFALL AMOUNTS OF 6 TO 9
INCHES ARE EXPECTED BY THURSDAY MORNING. BLOWING AND DRIFTING SNOW
WILL CAUSE ADDITIONAL TRAVEL PROBLEMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

VERY COLD WEATHER WILL SETTLE INTO THE REGION FROM THURSDAY
THROUGH SATURDAY.  GUSTY NORTHWEST WINDS WILL PRODUCE WIND CHILL
VALUES TO 5 BELOW ZERO THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO RELAY SNOWFALL REPORTS TO THE NATIONAL
WEATHER SERVICE.

ILZ060-064-065-100>102-MOZ061>065-072-073-231200-
BOND IL-CRAWFORD-FAYETTE IL-FRANKLIN-JEFFERSON-MADISON IL-MONROE IL-
MONTGOMERY IL-ST CHARLES-ST CLAIR IL-ST LOUIS-ST LOUIS CITY-
WASHINGTON-
505 AM CST WED DEC 22 2004

...A SNOW ADVISORY IS IN EFFECT UNTIL 6 AM THURSDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EAST CENTRAL
MISSOURI AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL DEVELOP LATE THIS AFTERNOON AND CONTINUE TONIGHT. SNOW
MAY BECOME HEAVY FOR A PERIOD OF TIME THIS EVENING. TOTAL SNOWFALL
ACCUMULATIONS OF 2 TO 5 INCHES IS EXPECTED. BLOWING AND DRIFTING
SNOW WILL CAUSE ADDITIONAL TRAVEL PROBLEMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

VERY COLD WEATHER WILL SETTLE INTO THE REGION FROM THURSDAY
THROUGH SATURDAY.  GUSTY NORTHWEST WINDS WILL PRODUCE WIND CHILL
VALUES TO 5 BELOW ZERO THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO RELAY SNOWFALL REPORTS TO THE NATIONAL
WEATHER SERVICE.

CVKING

In the hours before

Local storm report, Dec 22, 8:54 AM CST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
854 AM CST WED DEC 22 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             NASHVILLE               38.35N 89.38W
12/22/2004  2.8 INCH         WASHINGTON         IL   CO-OP OBSERVER

0815 AM     SNOW             STE. GENEVIEVE          37.97N 90.05W
12/22/2004  3.0 INCH         STE. GENEVIEVE     MO   CO-OP OBSERVER

            MELTED SNOW 0.11

&&

KARLZ
Local storm report, Dec 22, 8:57 AM CST, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
857 AM CST WED DEC 22 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             CHESTER                 37.92N 89.83W
12/22/2004  5.0 INCH         RANDOLPH           IL   PUBLIC

0800 AM     SNOW             STEELEVILLE             38.01N 89.66W
12/22/2004  4.0 INCH         RANDOLPH           IL   CO-OP OBSERVER

            MELTED SNOW 0.30

&&

KARLZ
Local storm report, Dec 22, 9:23 AM CST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
923 AM CST WED DEC 22 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             IRONTON                 37.60N 90.64W
12/22/2004  2.5 INCH         IRON               MO   PUBLIC

0800 AM     SNOW             CENTERVILLE             37.44N 90.96W
12/22/2004  0.3 INCH         REYNOLDS           MO   CO-OP OBSERVER

&&

KARLZ
Local storm report, Dec 22, 9:26 AM CST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
926 AM CST WED DEC 22 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             CHESTER                 37.92N 89.83W
12/22/2004  4.0 INCH         RANDOLPH           IL   CO-OP OBSERVER

&&

KARLZ
Local storm report, Dec 22, 9:53 AM CST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
953 AM CST WED DEC 22 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             12 SW IUKA              38.49N 88.95W
12/22/2004  4.0 INCH         MARION             IL   CO-OP OBSERVER

&&

KARLZ
Local storm report, Dec 22, 9:59 AM CST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
959 AM CST WED DEC 22 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             4 SE BELLEVIEW          37.64N 90.70W
12/22/2004  2.3 INCH         IRON               MO   CO-OP OBSERVER

            MELTED SNOW 0.21

&&

KARLZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Clinton

When
December 22, 12:00 PM CST
Where
Clinton forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.607, -89.422 (the zone’s center; the record gives no point)

Winter Storm, Marion

When
December 22, 12:00 PM CST
Where
Marion forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.650, -88.919 (the zone’s center; the record gives no point)

Winter Storm, Randolph

When
December 22, 12:00 PM CST
Where
Randolph forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.052, -89.825 (the zone’s center; the record gives no point)

Winter Storm, Washington

When
December 22, 12:00 PM CST
Where
Washington forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.352, -89.410 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5428914, 5428915, 5428916, 5428917.